Discrete & Computational Geometry

, Volume 42, Issue 3, pp 379–398 | Cite as

Helly-Type Theorems for Approximate Covering

  • Julien Demouth
  • Olivier Devillers
  • Marc Glisse
  • Xavier GoaocEmail author


Let ℱ∪{U} be a collection of convex sets in ℝ d such that ℱ covers U. We prove that if the elements of ℱ and U have comparable size, then a small subset of ℱ suffices to cover most of the volume of U; we analyze how small this subset can be depending on the geometry of the elements of ℱ and show that smooth convex sets and axis parallel squares behave differently. We obtain similar results for surface-to-surface visibility amongst balls in three dimensions for a notion of volume related to form factor. For each of these situations, we give an algorithm that takes ℱ and U as input and computes in time O(|ℱ|*|ℋ ε |) either a point in U not covered by ℱ or a subset ℋ ε covering U up to a measure ε, with |ℋ ε | meeting our combinatorial bounds.


Approximate covering Helly-type theorems 3D visibility LP-type problems 


  1. 1.
    Amenta, N.: Helly theorems and generalized linear programming. PhD thesis, U.C. Berkeley (1993) Google Scholar
  2. 2.
    Amenta, N.: Helly-type theorems and generalized linear programming. Discrete Comput. Geom. 12 (1994) Google Scholar
  3. 3.
    Barany, I., Katchalski, M., Pach, J.:: Quantitative Helly-type theorems. Proc. Am. Math. Soc. 86(1), 109–114 (1982) zbMATHCrossRefMathSciNetGoogle Scholar
  4. 4.
    Barany, I., Katchalski, M., Pach, J.: Helly’s theorem with volumes. Am. Math. Mon. 91(6), 362–365 (1984) zbMATHCrossRefMathSciNetGoogle Scholar
  5. 5.
    Bronnimann, H., Goodrich, M.T.: Almost optimal set covers in finite VC-dimension. Discrete Comput. Geom. 14, 463–479 (1995) CrossRefMathSciNetGoogle Scholar
  6. 6.
    Clarkson, K.L., Varadarajan, K.: Improved approximation algorithms for geometric set cover. Discrete Comput. Geom. 37, 43–58 (2007) zbMATHCrossRefMathSciNetGoogle Scholar
  7. 7.
    Cohen, M.F., Wallace, J.R.: Radiosity and Realistic Image Synthesis. Academic Press, New York (1993) zbMATHGoogle Scholar
  8. 8.
    Danzer, L., Grünbaum, B., Klee, V.: Helly’s theorem and its relatives. In: Klee, V. (ed.) Convexity, Proceedings of Symposia in Pure Mathematics, pp. 101–180. Amer. Math. Soc., Reading (1963) Google Scholar
  9. 9.
    Eckhoff, J.: Helly, Radon and Carathéodory type theorems. In: Gruber, P.M., Wills, J.M. (eds.) Handbook of Convex Geometry, pp. 389–448. North Holland, Amsterdam (1993) Google Scholar
  10. 10.
    Feige, U.: A threshold of lnn for approximating set cover. J. ACM 45(4), 634–652 (1998) zbMATHCrossRefMathSciNetGoogle Scholar
  11. 11.
    Gärtner, B., Welzl, E.: Linear programming—randomization and abstract frameworks. In: 13th Annual Symposium on Theoretical Aspects of Computer Science. Lecture Notes in Computer Science, vol. 1046, pp. 669–687. Springer, Berlin (1996) Google Scholar
  12. 12.
    Karp, R.: Reducibility among combinatorial problems. In: Complexity of Computer Computations, Proc. Sympos. IBM Thomas J. Watson Res. Center, pp. 85–103 (1972) Google Scholar
  13. 13.
    Lund, C., Yannakakis, M.: On the hardness of approximating minimization problems. J. ACM 41(5), 960–981 (1994) zbMATHCrossRefMathSciNetGoogle Scholar
  14. 14.
    Golin, M.: How many maxima can there be? Comput. Geom. Theory Appl. 2, 335–353 (1993) zbMATHMathSciNetGoogle Scholar
  15. 15.
    Pach, J., Sharir, M.: Combinatorial Geometry with Algorithmic Applications, The Alcala Lectures, Alcala, Spain, August 31–September 5, 2006 Google Scholar
  16. 16.
    Pellegrini, M.: Monte Carlo approximation of form factors with error bounded a priori. In: Symposium on Computational Geometry, pp. 287–296 (1995) Google Scholar
  17. 17.
    Arya, S., Malamatos, T., Mount, D.M.: The effect of corners on the complexity of approximate range searching. In: Symposium on Computational Geometry, pp. 11–20 (2006) Google Scholar
  18. 18.
    Santalo, L.A.: Integral Geometry and Geometric Probability, 2nd edn. Cambridge University Press, New York (2004) zbMATHGoogle Scholar
  19. 19.
    Sharir, M., Welzl, E.: A combinatorial bound for linear programming and related problems. In: STACS ’92: Proceedings of the 9th Annual Symposium on Theoretical Aspects of Computer Science, pp. 569–579. Springer, Berlin (1992) Google Scholar
  20. 20.
    Sillion, F., Puech, C.: Radiosity and Global Illumination. Morgan Kaufmann, San Mateo (1994) Google Scholar
  21. 21.
    Wenger, R.: Helly-type theorems and geometric transversals. In: Goodman, J.E., O’Raurke, J., (eds.) Handbook of Discrete & Computational Geometry, 2nd edn., pp. 73–96. CRC Press, Boca Raton (2004) Google Scholar

Copyright information

© Springer Science+Business Media, LLC 2009

Authors and Affiliations

  • Julien Demouth
    • 1
  • Olivier Devillers
    • 2
  • Marc Glisse
    • 3
  • Xavier Goaoc
    • 1
    Email author
  1. 1.LORIA—Université Nancy 2Villers-lès-NancyFrance
  2. 2.INRIA Sophia-AntipolisSophia-AntipolisFrance
  3. 3.Gipsa-Lab, CNRS UMR 5216Domaine UniversitaireSt Martin d’HèresFrance

Personalised recommendations